This is your one stop page for TCA overdose.¬†Find out how to manage the acute overdose and the potential complications. We have also covered the basic TCA pharmacology and a tutorial about sodium channel blockade and the ECG, find out why the QRS will widen. Finally, test your knowledge afterwards with ECGs and Tox conundrums which have greater detail on managing the TCA overdose.
Key TCA knowledge:
- >10mg/kg is potentially life threatening
- <5mg/kg = Minimal symptoms
- 5-10mg/kg = Drowsiness and mild anticholinergic features
- >10mg/kg = Potential for coma, hypotension, seizures, cardiac dysrhythmias. Anticholinergic affects are often masked by the coma
- >30mg/kg = severe toxicity with pH-dependent cardiotoxicity and coma expected to last >24 hours.
- Severe toxicity usually manifests within 2 hours¬†but any overdose requires close cardiac monitoring for 6 hours post ingestion.
- QRS widens due to fast sodium channel blockade, >100ms is predictive of seizures and >160ms is predictive of ventricular tachycardia
- The mainstay of treatment for severe toxicity involves aggressive supportive care including the use of sodium bicarbonate for dysrhythmias and widening of the QRS alongside hyperventilation to maintain a pH >7.5-7.55
How to manage the toxic overdose i.e. >10mg/kg with signs of toxicity:
- Reduced GCS (<12) prompt intubation and hyperventilation is indicated (maintain pH >7.5-7.55)
- Pre-intubation and on arrival it is vital to get an ECG looking for signs of toxicity (widening of the QRS, large terminal R wave in aVR increased R/S ratio (>0.7) in aVR and QT prolongation). If present¬†give sodium bicarbonate 1-2mmol/kg until effect is seen because even during the quickest of intubations you will cause a state of acidosis which will exacerbate TCA toxicity.
- Ventricular dysrhythmias: Cardioversion is unlikely to be successful, give repeated doses of sodium bicarbonate (2 mmol/kg) every 1-2 minutes until a perfusing rhythm is restored. Lignocaine 1.5mg/kg IV is third line when a pH of >7.5 is established.
- Hypotension is treated with IV crystalloid, sodium bicarbonate, adrenaline or noradrenaline.
- Seizures are managed with benzodiazepines
- Antidote: Sodium bicarbonate (and hyperventilation). Sodium bicarbonate should be given as a bolus and not an infusion. Once the patient is hyperventilated to a pH >7.5 sodium bicarbonate should not be required.
- Charcoal can be given once the airway is secure and via an NG tube. Never give in a patient without a secure airway due to the rapid decline in GCS and the risk of seizures
- Usually the patient’s ventilation can be altered 12-24 hours post ingestion to a pH of 7.35-7.4 with close monitoring of the ECG and haemodynamics, if there are any ECG changes or haemodynamic compromise then the patient is still toxic and requires further hyperventilation
- CNS depression (even GCS 12) requires prompt intubation and hyperventilation (aiming for pH 7.5-7.55)
- Pre-intubation¬†and on arrival it is vital to get an ECG looking for signs of toxicity¬†(widening of the QRS, large terminal R wave in aVR increased R/S ratio (>0.7) in aVR and QT prolongation). If present¬†give sodium bicarbonate 1-2mmol/kg until effect is seen because even during the quickest of intubations you will cause a state of acidosis which will exacerbate TCA toxicity.
- Ventricular dysrhythmias:
- Sodium bicarbonate 2 mmol/kg IV repeated every 1-2 minutes to restore a perfusing rhythm, multiple doses maybe required.
- It is unlikely that defibrillation will work.
- Lignocaine 1.5 mg/kg IV is third line when the pH is >7.5.
- If requiring the kitchen sink approach some people have used intralipid but this is not standard therapy and expert advice should be sought.
- Type Ia antidysrhythmic agents (e.g. procainamide), amiodarone and beta-blockers are contraindicated
- 20ml/kg crystalloid bolus, sodium bicarbonate 2 mmol/kg may restore a MAP >65.
- Failing this adrenaline and noradrenaline infusions can be used (peripherally at first until able to insert a central line when higher doses can be used, of note the risks of extravasation i.e. tissue necrosis is the same as for push dose pressures and using meteraminol/aramine. Make sure you have a big flowing peripheral line).
- Noradrenaline dose: 0.15mg/kg in 50ml D5W at 1-10ml/hr (0.05 – 0.5 mcg/kg/min).
- Adrenaline dose: 0.15mg/kg in 50ml D5W at 1-10ml/hr (0.05 – 0.5 mcg/kg/min).
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- With TCAs it is likely that sodium bicarbonate maybe required if the patient is seizing to help alkalinise the serum and prevent further TCA crossing the blood brain barrier.
- If the above measures do not work there will be an escalating spiral of acidosis and further TCA binding to the CNS and myocardium resulting in coma, haemodynamic instability and death. Neuromuscular blockade with an RSI maybe the only way to terminate the seizure. This will require a highly skilled operator and expert advice due to the risks of cardiac arrest peri-intubation.
- Ingestion of >10mg/kg is potentially lethal
- Toxicity usually manifests within 2 hours but any reported ingestion overdose requires at least 6 hours observation
- <5mg/kg = Minimal symptoms
- 5-10mg/kg = Drowsiness and mild anticholinergic symptoms
- >10mg/kg = Hypotension (secondary to alpha blocking effects and impaired contractility), seizures, cardiac dysrhythmias and coma, rapid progression may mean than anticholinergic phase is not seen.
- >30mg/kg Severe toxicity, with prolonged come >24 hours and cardiac instability.
- If anticholinergic, monitor bladder volumes (may go into retention)
- Small doses of benzodiazepines maybe required for agitation
- Intubated patients need to be hyperventilated to pH 7.5-7.55
- See FASTHUGSINBED for further supportive care.
- Screening: 12 lead ECG, BSL, Paracetamol level
- Specific: Some centres can get TCA levels but these maybe delayed and you need to be able to diagnose TCA overdose clinically and on the ECG. See Ed Burns ECG page on TCAs.
- ECG features of sodium channel blockade include:
- Prolonged QRS interval (>100ms is predictive of seizures, >160ms is predictive of ventricular tachycardia)
- Large terminal R wave in aVR
- Increased R/S ratio (>0.7) in aVR
- QT prolongation is noted secondary to potassium channel blockade but also due to the widening of the QRS.
- Activated charcoal is not recommended for ingestions <10mg/kg as there is a good outcome with supportive care.
- >10mg/kg activated charcoal is advised but only after the airway is secured by endotracheal intubation
- Activated charcoal should never take priority over resuscitation
- Not clinically useful
- Patients who have a normal 12 lead ECG (or no change from their baseline), normal mental status, no cardiovascular instability or seizures at 6 hours do not require any further monitoring and are medically fit for discharge or psychiatric evaluation
- Patients with minor abnormalities need a prolonged period of careful observation including cardiac until symptoms have resolved.
- Patients requiring inotropic support or intubation require intensive care
Additional TCA Resources
- Bateman ND. Tricyclic antidepressant poisoning: central nervous system effects and management. Toxicological Reviews 2005; 24(3): 181-186. [Reference]
- Bradberry SM, Thanacoody HKR, Watt BE et al. Management of the cardiovascular complications of tricyclic antidepressant toxicity- role of sodium bicarbonate.¬† Toxicological Reviews 2005; 24(3): 195-204. [PMID¬†16390221]
- Liebelt EL, Francis PD, Woolf AD. ECG lead aVR versus QRS interval in predicting seizures and arrhythmias in acute tricyclic antidepressant toxicity. Annals of Emergency Medicine 1995; 26(2): 195-201. [Reference]
- Heard K, Cain BS, Dart RC, Cairns CB. Tricyclic antidepressants directly depress human myocardial mechanical function independent of effects on the conduction system. Academic Emergency Medicine 2001; 8(12):1122-1127. [Reference]
- Murray L, Little M, Pascu O, Hoggett K. Toxicology Handbook 3e. Elsevier 2015. ISBN 9780729542241